Minnesota, 2020

High Wind in Minnesota, January 5, 2020

January 5, 2020 · NWS FGF · 5 events in 5 counties and zones

An area of surface low pressure tracked across the southern Canadian prairie provinces during the early morning of Sunday, January 5th. A boundary extended southward from the low, which also tracked eastward.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An area of surface low pressure tracked across the southern Canadian prairie provinces during the early morning of Sunday, January 5th. A boundary extended southward from the low, which also tracked eastward. As this boundary passed, winds turned northwest and became very gusty. Many stations reported sustained winds at 40 mph with gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jan 5, 4:28 AM CST, 20 minutes earlier.

Area forecast discussion, Jan 5, 4:28 AM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
428 AM CST Sun Jan 5 2020

.UPDATE...
Issued at 428 AM CST Sun Jan 5 2020

Quick update to adjust temperatures upward within and east of the
valley along the warm front. Warmer air aloft was able to mix to
the surface within the valley. RAP and SPC mesoanalysis indicates
a narrow corridor of strong 925mb cold air advection across
eastern North Dakota (along the cold front). This also associated
with drying on water vapor imagery. End result is that there is a
narrow coridor of strong subsidence, with winds from around 925mb
being efficiently mixed to the surface. This is leading to gusts
around 55 mph for a 1-2 hour period. This will move eastward
across the forecast area, with cold air advection, subsidence,
and resultant winds weakening after the initial surge.

Visbility remains P6SM for most areas indicating the crusted
snowpack is holding. With that said, Langdon is fluctuating
between 1-3 miles, and will add patchy blowing snow to this area.

&&

.SHORT TERM...(Today through Monday)
Issued at 308 AM CST Sun Jan 5 2020

Main concern will be wind speeds today. Wind advisory type
impacts still look to be the most likely scenario.

System across southern Canada has a warm front currently (09z)
near the Red River Valley, with a cold front just entering eastern
North Dakota. The thermal ridge will propagate through the region
this morning, and gusty west winds are mixing warmer air aloft to
the surface allowing temperatures to reach near 40F along and
behind the warm front. The warm air may skip over the valley
and/or wash out to the east. At any rate, winds are within
advisory criteria now, and should remain in advisory criteria as
winds become more northwest behind the cold fropa. Winds aloft are
quite strong (40 knots at 925mb, 60 knots at 850mb), but
ingredients that lead to subsidence are weak. Thus, may have a
hard time sustaining wind advisory criteria by late morning, but
30-45 mph winds will occur for a period of time this morning.
Winds along the leading edge of the cold air advection are
currently gusting up to 55 mph according to observations in Benson
county. Will be watching to see if any snow can blow around, but
current crust on snowpack should limit any blowing snow impacts.

For tonight into Monday, brief ridging tonight followed by a
similar, but weaker system on Monday. Airmass remains relatively
dry and not much expected for impacts on Monday.

.LONG TERM...(Monday night through Saturday)
Issued at 308 AM CST Sun Jan 5 2020

Colder air returns to the region for the Tuesday through Saturday
period with several chances for snow. We begin with a progressive
northwest flow with intermittent shortwave activity traversing the
flow pattern. This will bring disturbances through the region on
Tuesday and again for Wednesday and Thursday. Temperatures for the
period will be around to just below seasonal averages.

For Tuesday, light snow will be moving off to the east through the
early morning hours with little to no accumulations expected. This
H5 shortwave will be followed by Arctic air with low temperatures
Tuesday night into Wednesday morning falling into the single digits
to teens below zero. Another, slightly stronger H5 shortwave
approaches the region Wednesday, bringing a better chance for snow
to the region. This will precede a larger upper low expected to
traverse the region Friday and Saturday. Uncertainty remains
regarding how much moisture will be available to the system as it
moves southward into the Northern Plains. Current guidance keeps QPF
amounts rather low; however, at this range, both the ensemble and
deterministic guidance have somewhat different solutions.

Looking into the weekend, below average temperatures continue as
another push of Arctic air is expected to move into the Northern
Plains and Upper Midwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 308 AM CST Sun Jan 5 2020

Winds will turn to the W NW overnight along with llws present as
45 to 55kts exist above 2000kt. Wind gusts tomorrow will spread
across the entire area in the morning up to 40kts. Will also see a
short period of MVFR CIGs in the morning (possibly early afternoon
at BJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 3 PM CST this afternoon for NDZ006>008-
     014>016-024-026>030-038-039-049-052>054.

MN...Wind Advisory until 3 PM CST this afternoon for MNZ001>004-007-
     029.

     Wind Advisory until 6 PM CST this evening for MNZ005-006-008-009-
     013>017-022>024-027-028-030>032-040.

&&

UPDATE...TG
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...JK/TG
Hazardous weather outlook, Jan 5, 3:12 AM CST, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
312 AM CST Sun Jan 5 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
312 AM CST Sun Jan 5 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Winds today will be 25 to 40 mph with gusts as high as 55 mph
possible. Patchy drifting snow is possible in open areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be a couple chances for snow during the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, West Polk

When
January 5, 4:48 AM CST to 9:04 AM CST
Where
West Polk forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

High Wind, Norman

When
January 5, 4:48 AM CST to 9:04 AM CST
Where
Norman forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

High Wind, Clay

When
January 5, 4:48 AM CST to 9:04 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

High Wind, Wilkin

When
January 5, 4:48 AM CST to 9:04 AM CST
Where
Wilkin forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

High Wind, West Otter Tail

When
January 5, 4:48 AM CST to 9:04 AM CST
Where
West Otter Tail forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864571, 864572, 864573, 864574, 864576.